Cookie policy notice

By continuing to use this site you agree to our cookies policy below:
Since 26 May 2011, the law now states that cookies on websites can ony be used with your specific consent. Cookies allow us to ensure that you enjoy the best browsing experience.

This site is intended for health professionals only

At the heart of general practice since 1960

Digoxin use in atrial fibrillation linked to increased deaths

  • Print
  • Comment
  • Save

Digoxin is associated with an increased risk of death in patients with newly-diagnosed atrial fibrillation, suggests a recent study.

The study comes shortly after NICE’s recently updated guidance on the management of atrial fibrillation, which recommends digoxin for heart rate control in people with non-paroxysmal AF, but only if they are sedentary.

From the data available from the U.S. Department of Veterans Affairs, the researchers identified 122,465 patients (mean age 72.1 years) with newly-diagnosed non-valvular AF, seen within 90 days in an outpatient setting over a four-year period. The study analysed the time until death, measured from 90 days after the diagnosis of AF.

Patients treated with digoxin were 26% more likely to die during the four-year period, compared to patients not treated with digoxin. When accounting for the patient adherence to medication – using a medication possession ratio – the result remained significant, with digoxin-treated patients 18% more likely to die than non-digoxin-treated patients. Cumulative incidence of death, measured per 1000 person years, was significantly higher in those treated with digoxin compared to those without, at 95 and 67 deaths, respectively.

The researchers noted that in the cohort of patients with newly-diagnosed AF, ‘treatment with digoxin was independently associated with mortality, regardless of age, sex, kidney function, heart failure status, concomitant therapies, or drug adherence’ and advised that ‘physicians should consider alternatives to digoxin in managing patients with atrial fibrillation.’

However, Dr Terry McCormack, a GP in Whitby and an editor of the British Journal of Cardiology, said: ‘Because we predominantly use digoxin in sedentary elderly people, you cannot exclude the element of association. As they say in the report, only a prospective randomised controlled trial could give us the true answer to this.’

Read more here.

 

Have your say

  • Print
  • Comment
  • Save